Alert archive / Nebraska / Flash Flood Warnings in 2000

Flash Flood Warning 15, NWS Omaha, NE

May 18, 2000Boone County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 18, 2000, 12:08 AM CDT for Boone County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2000, 12:08 AM CDT (05:08 UTC)
Expired
May 18, 2000, 6:00 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Whole counties

County Boone County, NE

The radar

The Omaha radar (KOAX), 148 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 180509
FFWOMA
NEC011-181100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1208 AM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 600 AM CDT

* AT MIDNIGHT CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY     
  HEAVY RAIN FROM ALBION TO PETERSBURG...OR ABOUT 40 MILES           
  NORTHWEST OF COLUMBUS.

FLOOD WATERS ARE MOVING DOWN SHELL CREEK AND NORTH SHELL CREEK IN 
RURAL BOONE COUNTY.                                                  
                            
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OMAHA.

LAT...LON 4168 9825 4168 9784 4192 9783 4190 9822

$$
POLLACK
NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 17, 1:55 PM CDT, 10 hours 13 minutes earlier.

Area forecast discussion, May 17, 1:55 PM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
155 PM CDT WED MAY 17 2000

SEVERE WEATHER THE NEXT 10 HOURS OR SO IS THE PRIMARY FCST CONCERN.
SFC ANLYS EARLY THIS AFTN SHOWED A STRONG LOW PRES CENTER OVER NERN
CO AND THIS SHOULD MOVE ENE THROUGH TNGT.  THE TWO FNTS IN THE ERN
NE AND WRN IA AREA ARE EXPECTED TO BE IMPORTANT FOR STORM STRUCTURE
AND ORGANIZATION.  JET MAX IN EXCESS OF 110 KTS AROUND 300 MB SHOULD
MOVE OUT ACROSS KS...PUTTING OUR AREA IN THE LEFT EXIT REGION OF THE
JET MAX WITH STRONG DIVERGENCE ALOFT.  HAIL...WIND AND ISOLATED
TORNADOES ALL POSSIBLE.  RED BOX WIBIS SHORTLY TO OUR W.

BEST CHANCE OF WIDESPREAD SIGNIFICANT RAIN APPEARS TO BE OVER NERN
NE...BUT MAY SAG FARTHER TO THE S WITH THE NRN FNT.  DRY SLOT
PUNCHES INTO SERN NE...SO HEAVY RAIN SHOULD NOT BE A PROBLEM THERE.

SFC LOW SHOULD MOVE INTO SERN NE BY 12Z...AND DRY SLOT MAY SHUT DOWN
PCPN FOR A WHILE THU MORNING.  PCPN EXPECTED TO SPREAD SEWD OVER THE
AREA AGAIN DURING THE DAY AS THE FNT MOVES S.  EXPECT LITTLE IF ANY
RECOVERY OF TEMPS ACROSS NERN NE ON THU WITH CLOUDS AND PCPN...SO
TEMPS MAY STAY IN THE MID 50S TO AROUND 60.  SERN NE AND SWRN IA
ZONES AHEAD OF FNT COULD REACH THE UPPER 60S TO LOWER 70S.  HAVE
KEPT SOME CHANCE OF PCPN THU EVENING ACROSS SERN PART OF FCST AREA
BUT CLOUDS THU NGT WITH COOL TEMPS.  WILL MENTION SOME UPPER 30S IN
NRN PART OF NERN NE.  DRY CONDS WITH LESS WIND ON FRI.  MODELS ARE
FAIRLY CLOSE WITH THE LATER PERIODS...SO WILL NOT MAKE ANY MAJOR
DEVIATIONS FROM MOS.  FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...NONE
MILLER

In the hours before

Special weather statement, May 17, 6:29 PM CDT, 5 hours 39 minutes before
IAZ090-091-NEZ068-090>093-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
629 PM CDT WED MAY 17 2000

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH NUMBER 299
WHICH WAS ISSUED THIS AFTERNOON...OTOE...JOHNSON...NEMAHA...PAWNEE...
AND RICHARDSON COUNTIES IN SOUTHEAST NEBRASKA...AS WELL AS FREMONT
AND PAGE COUNTIES IN SOUTHWEST IOWA.

SEVERE WEATHER IS NOT EXPECTED IN THESE COUNTIES BEFORE THE WATCH
EXPIRES AT 9 PM.  THERE IS STILL THE POSSIBILITY THAT SEVERE WEATHER
WILL MOVE INTO THE AREA LATER TONIGHT.

POLLACK
Special weather statement, May 17, 11:50 PM CDT, 18 minutes before
IAZ055-056-069-079-080-090-091-NEZ045-050>053-065>068-078-088>093-
180600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 PM CDT WED MAY 17 2000

...TORNADO WATCH CANCELED FOR PARTS OF EAST CENTRAL AND
   SOUTHEAST NEBRASKA...AND SOUTHWEST IOWA...

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH NUMBER 300
...WASHINGTON...DOUGLAS...SARPY...SAUNDERS...BUTLER...SEWARD...
SALINE...JEFFERSON...LANCASTER...GAGE...CASS...OTOE...
JOHNSON...NEMAHA...PAWNEE...AND RICHARDSON COUNTIES IN SOUTHEAST
NEBRASKA...AS WELL AS HARRISON...SHELBY...POTTAWATTAMIE...
MILLS...MONTGOMERY...FREMONT AND PAGE COUNTIES IN SOUTHWEST IOWA.

THE BULK OF THE STORMS HAVE MOVED TO THE NORTH...WHERE A TORNADO
WATCH CONTINUES UNTIL 1 AM CDT.

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:22 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte23 min
May 17, 7:46 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone44 min
May 17, 8:33 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone27 min
May 17, 8:59 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne31 min
May 17, 9:12 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce33 min
May 17, 9:37 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders23 min
May 17, 9:44 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe31 min
May 17, 9:57 PM CDTSevere Thunderstorm WarningOAXBoone33 min
May 17, 10:08 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders37 min
May 17, 10:10 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy50 min
May 17, 10:29 PM CDTSevere Thunderstorm WarningOAXWashington31 min
May 17, 11:03 PM CDTFlash Flood WarningOAXAntelope6 hr
May 18, 7:26 AM CDTSevere Thunderstorm WarningOAXButler, Saunders49 min

Nearby

Flash Flood Warnings in Nebraska, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.